I was taking Xanax (1mg per day) for a sleep disorder - evidently a bad idea but my doctor was an idiot - for about four years. I never had to increase my dosage and some nights I didn't need it at all. At the end of March this year I suffered a severe panic attack, and quite frankly haven't come back from it: I sweat uncontrollably, can't sleep, have stomach pains, have rather intense pressure in my head, and I have a sort of "brain fog" that simply will not go away. I've been tested for every illness the doctors and I can think of, with no positive results of any kind.
Meanwhile I stopped taking the Xanax about three weeks *after* all of this started, and nothing at all changed. I did notice, however, that a full dose of Ambien (which works on the same GABA receptors) made me feel peculiarly clear-headed last week, which leads me to believe I may have developed benzo withdrawal and the Ambien merely signaled that.
My doctor, on the other hand, doesn't believe that benzo withdrawal could last four months, and is further unconvinced by the fact that my symptoms started before I stopped the Xanax and weren't affected when I did stop.
Does anyone have any experience with this? Does it seem like benzo withdrawal? What can I tell my doctor, or should I just find another one?
Your Dr. is completely ignorant on this one - I'm sorry to say. Benzo withdrawal can last a very long time - and in fact, you are not supposed to stop it cold turkey as that can lead to disastrous results (seizures, even death). It's nothing to mess around with.
Print the info you find on Dr. Ashton's theory and bring it to him. And hang in there - I quit xanax cold turkey almost one year ago and still have the occasional symptom which I know after doing the research is to be expected. IF I had known quitting cold turkey at the time was that dangerous I never would have done it that way. It's only by sheer luck and the grace of g-d that it didn't kill me.
PLEASE talk to the Dr. and if he/she continues to refuse to listen to you - find a NEW Dr. YOU are what matters here. Good luck to you. :)
Thank you - I have found Ashton's manual, and I think it would be of tremendous help. How did you get over your withdrawal? Having a strong social support network is probably key, but I live alone in a *very* small town (I'm an archaeologist) and my closest friends are hundreds of miles away. I feel like probably the best solution in this case would be a re-up/taper with Valium, but I don't even know how to begin suggesting that to a doctor. Do you have any advice? And, again, what helped you get over it?
Hi- It's sad that you need to figure all this out for yourself. This is just nothing to mess with! Yes,Valium is often prescribed as a taper med to leave a short acting Benzo like Xanax. I agree with ImDone...you need to speak with another doctor.
It's really interesting that the Ambien got you feeling more normal. It does hit the same receptors...Benzo and Barb withdrawal and alcohol for that matter must be tapered appropriately for best results. If not,we feel pretty sick in the head, literally.
I hope you get feeling better. I know that feeling and it really bites!
OMG my doc just prescribed me Xanax while detoxing off Vics. I'm in my 4th day and have taken several .25mg to sleep and do what I thought was relax while I have little cravings for the opiates. I'm sitting here reading all of this stuff wondering why he would prescribe me these? They sound worse than vicodin. Ugh I'm losing faith in the whole medical system!!! I've probably taken about 10 .25mgs xanax in the last 5 days. I wonder if I'm going to have wd's from this too? It's so upsetting.
Ugggggggghhhhhhhhhhhh...........I'm so grossed out by docs like that! He needs to go in the "bad doctors file" so you can move on! : )
I think that you need to see another doc. One who will not just give you more pills. You need one who will listen and who is knowledgeable about benzos and the wds that come from them! An addictionologist would be great if you can get in to see one. If not, you could get a referral from a regular doc....just NOT that one from before! BUT, I know you know that! (It just really makes me mad for people to be treated that way!)
Honestly, the thing that helped the most to get past it was TIME> I know, it's an answer we addicts HATE. We want it all and we want it NOW.
Only the things that truly matter take TIME. It's that simple - yet extremely complicated at times. Talk to a GOOD Dr. - someone who knows YOU and your medical history. Onjly they can tell you the best route to take as I'm not entirely sure that after three weeks, starting a benzo again is the way to go. But truly, I am NOT a Dr. so please, get the medical advice as quickly as you can. And from a reputable physician - one who understand the nature of addiction.
However, there are a TON of home remedies that help with withdrawal - and they're all pretty basic. The kind of things we grew up on - eating well, staying hydrated, taking your vitamins, getting plenty of exercise and fresh air. Sounds pretty boring I know - but they are tried and true remedies to help you through this difficult time.
Check out the thomas recipe and the amino acid protocol links on this page (bottom of the page right side). And even other basics - like hot showers/baths (epsom salts would be GREAT for you right about now) - and breathing exercises - will help you with the anxiety stuff. I actually used to shower several times a night those first few weeks! And bananas are good for the restless legs and immodium AD is great for the stomach issues.
Good luck to you - I am SO happy you've decided to say goodbye to this stuff. And PLEASE find a good Dr. to help you - not all Dr.'s are bad (maybe just ignorant?) - because YOUR health depends on it.
Inspire- You're fine with what you've been doing and with the help of your doctor. You've only taken the equivalent of 2 1/2 mg and I'm sure he didn't give you that many. Don't be scared. This is fine for short term use when provided by your doctor. No worries!
I met with another doctor today, and she's skeptical that it's benzo withdrawal; she thinks the fact that Xanax worked for me in the first place, and my strange reaction to Ambien, both indicate that the underlying problem is a GABA imbalance so she recommended Lamictal to restore it. Any experience with that stuff?
Having said that: I pressed her pretty hard, having read this post (and a lot of others) regarding prolonged benzo withdrawal symptoms, and she agreed to try switching me to klonopin to control the current symptoms and then do a more controlled/clinical taper off that. Here's hoping.
@Inspire2011: Xanax is very safe in small doses and short duration, and it's commonly prescribed to help withdrawal symptoms from something else (alcohol, barbs, vics, etc.). What my clinician did wrong was prescribe it for four years.
Twelve years (man it feels bad typing that). Twelve LONG years. Averaged around 1.25 mg per day (3 or 4 of the .25 mg per day).
And I can't offer any insight on the diagnosis your Dr. gave you as I have no experience with gaba imbalances nor the drug she's suggesting (lamictal). Perhaps there are other members here who do have some experience with your situation.
And I think as long as you trust your Dr. you should be okay. But speak up if you find the lamictal is not helping. WE have to be our own advocates for good healthcare right? :)
Actually, my doctor suggested I get a Xanax prescription to help control panic attacks, believe it or not. She's still skeptical that it's benzo withdrawal and thinks that the Xanax/Ambien effectiveness in the past merely indicates an underlying "chemical imbalance" having to do with GABA (both drugs are GABA agonists). I had to ask for a safer, longer-lasting benzo because I got the sneaking suspicion that I would be on my own if I was right and had to initiate a taper. It's been two days and I haven't yet found a stable dose that altogether reduces my symptoms, but as soon as I do I will begin a gradual taper and see if that does the trick.
Yup that's right - no seizures. And it was SHEER LUCK and nothing more that I didn't have one.
Quitting cold turkey from a benzo is NOT the way to do it - I was just too stupid at the time and didn't know any better. I just wanted to stop.
That doesn't mean I don't still have the occasional symptom - I do attribute the symptoms I experience now (that awful "anxious" feeling still comes and goes, and some other small stuff) more to the benzo abuse than the tramadol. But I know we're all different and our experiences can be quite different as well.
Hang in rburrillo you'll get there. As long as you stay focused on the taper and don't go backwards then you'll be okay. :)
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.